Wheeler Clinic offers Narcan training session

Published on Sunday, 3 September 2017 22:59
Written by LISA BACKUS

STAFF WRITER

PLAINVILLE - As the dean of administration at Tunxis Community College, Dennis Cleary wanted to make sure that he had a working knowledge of the opioid crisis and how to stop an overdose with Narcan.

“We wanted to be prepared because we know that time is of the essence,” Cleary said. “We have thousands of people on campus, we want to be able to get that individual assistance as fast as we can” he added.

Cleary and about two dozen others, including service providers, some of whom work with high-risk populations, attended a training session on how to use naloxone, commonly known by the brand name Narcan, as part of Wheeler’s Connecticut Clearinghouse’s day-long observance of International Drug Overdose Awareness Day Thursday.

The statistics on opioid use and overdoses provided by Judith Stronger, vice president of prevention, wellness and recovery at Wheeler Clinic, during the session were staggering.

Of the 917 drug overdose deaths in the state in 2016, 94 percent involved some type of opioid, Strong said. Nationally, 63 percent of the 52,404 drug overdose deaths in 2015 were attributed to some type of opioid.

The “typical” overdose death victim in Connecticut is a white man between the ages of 30 and 50 who is using some type of opioid and other substances, Strong said, adding that no one overdose victim is “typical.”

Fatal overdoses are occurring in the state two or three times a day, she said.

Fentanyl, a drug 50 to 100 times more potent than morphine, is largely responsible for Connecticut’s increase in fatal drug overdoses, Chief State Medical Examiner James Gill said last week.

Based on the first six months of this year, Gill predicted that 1,078 people will die from a drug overdose in 2017 - an 18 percent increase over last year.

While heroin and fentanyl are having a sizable impact on fatal overdoses in Connecticut, carfentanyl, a powerful opioid used to tranquilize large animals such as elephants, could have even more deadly results, since it is being added to marijuana that is sold illegally, Strong said.

Someone who is overdosing is likely unresponsive and may be blue or gray in the face, especially the lips, or the fingernails. The person may be breathing at a rate of 10 breaths or less a minute or not breathing at all.

Bystanders should attempt to rouse the person and, if that doesn’t work, call 911, Stronger said.

Narcan comes in a nasal spray dose or an injectable dose that is easily administered to the shoulder or thigh. After being administered Narcan, the person should revive fairly quickly. More than one dose can be given. Even if the person awakens, he or she should be taken to the hospital for observation since the overdose can return.

“Err on the side of caution and call 911,” Strong said. “Indicate to 911 that the person isn’t breathing. That makes the call a priority.”

The session was enlightening, said Gladys Rivera, who works with youth at the Western Connecticut Mental Health Network under the umbrella of the state Department of Mental Health and Addiction Services, which also sponsored the daylong observance.

“There’s an epidemic of opioid use,” said Rivera. “I work with young adults. We have the injection kits, but I learned the (nasal) spray is out there. I know people are overdosing and I wanted to help them get the proper care.”

Anyone seeking treatment for opioid addiction can call the DMHAS 24-hour access line at 800-563-4086. Call 911 in an emergency.



Posted in The Bristol Press, General News, Plainville on Sunday, 3 September 2017 22:59. Updated: Sunday, 3 September 2017 23:01.